Alert archive / Florida / Special Marine Warnings in 2023
Special Marine Warning 607, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Sep 26, 2023, 6:16 AM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2023, 6:16 AM EDT (10:16 UTC)
- Expired
- Sep 26, 2023, 7:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 53 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 10.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3061 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252
WHUS52 KKEY 261016
SMWKEY
GMZ033>035-261115-
/O.NEW.KKEY.MA.W.0607.230926T1016Z-230926T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
616 AM EDT Tue Sep 26 2023
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 715 AM EDT.
* At 615 AM EDT, strong thunderstorms were located along a line
extending from Snipe Point to near New Ground Rocks Light, moving
northwest at 25 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
P Tower, Ellis Rock Light, Smith Shoal Light, W Tower, New Ground
Rocks Light, and Snipe Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.
&&
LAT...LON 2503 8232 2516 8240 2515 8191 2465 8156
2467 8158 2465 8159 2464 8248 2502 8287
TIME...MOT...LOC 1015Z 138DEG 23KT 2472 8167 2476 8248
HAIL...0.00IN
WIND...>34KTS
$$
111 follow-up statement
793
FZUS72 KKEY 261048
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
648 AM EDT Tue Sep 26 2023
GMZ033>035-261115-
/O.CON.KKEY.MA.W.0607.000000T0000Z-230926T1115Z/
648 AM EDT Tue Sep 26 2023
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 AM EDT...
For the following areas...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
At 648 AM EDT, strong thunderstorms were located along a line
extending from 14 nm southeast of P Tower to 8 nm west of S Tower,
moving northwest at 25 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
Locations in the warning include...
P Tower, Ellis Rock Light, Smith Shoal Light, W Tower, New Ground
Rocks Light, and Snipe Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.
&&
LAT...LON 2503 8232 2516 8240 2515 8191 2465 8156
2467 8158 2465 8159 2464 8248 2502 8287
TIME...MOT...LOC 1048Z 140DEG 23KT 2497 8182 2500 8251
HAIL...0.00IN
WIND...>34KTS
$$
11What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Sep 26, 4:33 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 26, 4:33 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Key West FL 433 AM EDT Tue Sep 26 2023 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 430 AM EDT Tue Sep 26 2023 KBYX radar shows scattered showers and thunderstorms have developed over the Straits of Florida which were moving to the west-northwest with some of these on a collision course with Key West and the Lower Keys. Temperatures have remained quite warm overnight in the mid 80s which could be attributed to winds staying up overnight as well as the water temperatures surrounding the Florida Keys. Current water temperature is approximately 87 degrees. Dew points are also back to the extremely humid levels with most areas near 80 degrees. Atlantic ridging continues to nudge its way westward into Florida with the upper level trough moving westward over the Yucatan Peninsula and into the Bay of Campeche. Surface analysis shows a strong high pressure system off the coast of the Southeast U.S with lower pressure observed over the Yucatan into the Caribbean Sea. This is resulting in a healthy pressure gradient across the Florida Keys coastal waters with east to southeast winds near 15 knots at most marine platforms and 10 to 15 mph along the Island Chain. The wind may also be attributed to the warm temperatures at this hour as it is keeping the atmosphere well mixed. .FORECAST... The pattern over the next several days will continue to be driven by ridging over the western North Atlantic and troughing over the northern and western Gulf of Mexico. This will leave the Florida Keys in general southwest to west flow aloft during this time frame. This is also contributing to veering lower level flow which continues to pump in moist tropical air from the Caribbean. Instability will also be plentiful leading to showers and thunderstorms nearly every day with the main issue being the trigger this time around. One thing we had this last Sunday evening was the upper level support with the trough to result in the strong to severe thunderstorms. Going forward, most of the forcing will remain over the northwestern Gulf of Mexico in terms of upper level support, therefore, while we still expect the pattern to remain wet, showers and thunderstorms should for the most part be your garden variety type storms. Most of this activity over the next several days will be driven by mesoscale processes and old outflow boundaries. Therefore, opted to increase PoPs for today to 70% based on latest radar trends and model guidance with keeping 60% or well above normal rain chances through at least Thursday before dropping down to 50% Thursday night through Saturday and then 40% for Saturday night through Monday. One last item of note is model guidance seems to be having a hard time converging on a solution for the second half of next weekend into early next week. Latest indications is the frontal system mentioned in yesterday morning's discussion looks to stall across the North Gulf Coast. This would lead to continued unsettled conditions as the drier air won't be able to come in. Also, it is still too early yet in the season for a front to be able to make it this far south but we are getting closer with October just days away. && .MARINE... Issued at 430 AM EDT Tue Sep 26 2023 There are currently no watches, warnings, or advisories in effect across the Florida Keys coastal waters. From synopsis, surface high pressure over the western North Atlantic and lower pressure over Central America will yield east to southeast gentle to moderate breezes over the next couple of days. Breezes are expected to peak at night and lull during the daytime. Late week and into the weekend, a frontal system is anticipated to stall along the north Gulf Coast leading to a weakening pressure gradient with mainly gentle east breezes. Above normal rain and thunder chances will continue for the next several days. && .AVIATION... (06Z TAFS) Issued at 430 AM EDT Tue Sep 26 2023 VFR conditions will prevail at the island terminals. A somewhat wetter than normal pattern is in place. As a result, there is a good chance that a round or two of sub VFR conditions could impact either terminal. Away from convection, surface winds will be moderate out of the southeast early, becoming light and possibly varying this afternoon. && .PRELIMINARY POINT TEMPS/POPS... Key West 89 81 89 82 / 60 60 70 60 Marathon 89 81 89 81 / 70 60 60 60 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...MJV Aviation/Nowcasts....11 Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 26, 4:30 AM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 430 AM EDT Tue Sep 26 2023 FLZ076>078-GMZ031>035-042>044-052>055-072>075-270830- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 430 AM EDT Tue Sep 26 2023 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today and tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes, along with gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to scattered thunderstorms will be possible through the period. The primary thunderstorm hazards will be cloud to surface lightning strikes, along with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MJV
In the hours before
Special weather statement, Sep 26, 5:46 AM EDT, 30 minutes before
Special Weather Statement
National Weather Service Key West FL
546 AM EDT Tue Sep 26 2023
FLZ078-261015-
Monroe Lower Keys FL-
546 AM EDT Tue Sep 26 2023
...A strong thunderstorm will impact portions of Lower Keys in Monroe
County through 615 AM EDT...
At 545 AM EDT, Doppler radar was tracking a strong thunderstorm over
Boca Chica, moving northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Fleming Key, Key Haven, and Geiger Key.
This includes US 1 between mile markers 3 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2460 8183 2470 8172 2456 8162 2453 8171
2453 8173
TIME...MOT...LOC 0945Z 139DEG 22KT 2455 8168
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
11Local storm report, Sep 26, 6:05 AM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
605 AM EDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM Tstm Wnd Gst 2 E Key West 24.56N 81.76W
09/26/2023 M53 MPH Monroe FL ASOS
An east-southeasterly wind gust of 46 kts,
or 53 mph, was recorded by the Key West
International Airport ASOS at 5:53 AM EDT.
0553 AM Tstm Wnd Gst Boca Chica 24.58N 81.69W
09/26/2023 M49 MPH Monroe FL ASOS
A south-southwesterly wind gust of 43 kts,
or 49 mph, was recorded by the Key West
Naval Air Station ASOS at Boca Chica at 5:53
AM EDT.;.
&&The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 5:27 AM EDT | Special Marine Warning | KEY | 63 min | |
| Sep 26, 5:29 AM EDT | Special Marine Warning | KEY | 61 min | |
| Sep 26, 5:46 AM EDT | Special Weather Statement | KEY | 29 min | |
| Sep 26, 6:37 AM EDT | Special Marine Warning | KEY | 38 min | |
| Sep 26, 7:10 AM EDT | Special Marine Warning | KEY | 31 min | |
| Sep 26, 7:57 AM EDT | Special Marine Warning | KEY | 41 min | |
| Sep 26, 9:19 AM EDT | Special Marine Warning | KEY | 26 min | |
| Sep 26, 10:16 AM EDT | Special Marine Warning | KEY | 29 min | |
| Sep 26, 10:44 AM EDT | Special Marine Warning | KEY | 31 min | |
| Sep 26, 11:12 AM EDT | Special Marine Warning | KEY | 33 min | |
| Sep 26, 5:34 PM EDT | Special Marine Warning | KEY | 26 min |
Nearby
Special Marine Warnings in Florida, 2023Every special marine warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.